Ohio, 2023

Damaging Winds in Ohio, April 5, 2023

April 5, 2023 · NWS CLE · 2 events in 2 counties and zones

An occluded surface low moved north-northeastward from east-central MN to the Arrowhead of MN during the morning through early evening of April 5th. Simultaneously, northern OH remained in the warm sector as the low's cold front swept eastward from the Upper and Middle MS Valley to western Lower MI and northern IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An occluded surface low moved north-northeastward from east-central MN to the Arrowhead of MN during the morning through early evening of April 5th. Simultaneously, northern OH remained in the warm sector as the low's cold front swept eastward from the Upper and Middle MS Valley to western Lower MI and northern IN. Ahead of the front, a line of multicell showers and thunderstorms persisted eastward across northwest OH and produced isolated straight-line convective wind damage in Lucas and Wood Counties. This convection's ambient environment was comprised of moderate effective bulk shear, very weak MUCAPE, and weak to moderate DCAPE. Thus, the damaging gusts were likely the result of precipitation transporting much stronger winds aloft to the surface. The convection weakened considerably farther east, where an even less unstable atmosphere existed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 5, 9:47 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 5, 9:47 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1047 AM EDT Wed Apr 5 2023

.SYNOPSIS...
A cold front will cross the area Wednesday night. Ahead of the
front strong showers and thunderstorms are expected to develop
across the region this afternoon. High pressure will build
behind the front and persists through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Active weather remains on track for primarily this afternoon and
early evening. We have been monitoring upstream radar trends
with Tornado Watches already issued for just west of our
forecast area in northern Indiana, Michigan, and extreme
western Ohio. Storm motion is to the north northeast and
thunderstorms have filled in along a pre-frontal trough ahead of
an advancing cold front still located west of Lake Michigan.
This activity is not expected to reach our western counties
until closer to 2 PM. We have also been watching some
thunderstorms across Central Indiana that have largely
dissipated but did produce pockets of severe winds already this
morning.

The airmass is warm with temperatures already in the low 70s
and dewpoints pushing into the lower 60s across NW Ohio. Skies
are mostly cloudy with a mid cloud deck but low level moisture
is still somewhat limited. Low level moisture is expected to
ramp up just ahead of the convective line approaching from the
west. There have been several large hail reports across western
lower Michigan in the vicinity of the warm front. The Storm
Prediction Center has lowered the tornado probabilities from 10
percent in portions of our NW counties to 5 percent across our
entire forecast area. This is due in part to the fact that LCL's
remain high and discrete cells have quickly been merging into
clusters. Some high resolution models including the HRRR do
still show some discrete cells developing ahead of the main line
of convection early this afternoon so a threat does remain for
both supercellular tornadoes initially and eventually a threat
of both damaging winds and QLCS type tornadoes along the line of
storms this afternoon. CIN of 100-200 J/kg remains across the
area this morning but will erode from west to east this
afternoon with around 1000 J/kg of ML CAPE expected. There is a
small window of clearing in Central Indiana that may help to
enhance heating. Shear remains more than sufficient for severe
weather this afternoon with the main window of concern being
from 2 PM to 8 PM as a broken line of storms moves east across
the area.

Previous discussion... An active near term forecast
period as the bulk of our forecast area remains in an Enhanced
Risk (Level 3/5) for severe weather with a Slight Risk (Level
2/5) for NW PA. All severe weather hazards remain on the table
with this event including large hail, a few tornadoes, and
damaging wind gusts. The most favorable location for significant
severe weather continues to be Northwest Ohio where the
greatest wind and tornado potential are indicated by the
placement SPC "hatched" area for significant hail and tornadoes.
Elsewhere, hail, tornadoes, and damaging wind gusts remain
possible. Outside of convection, high wind gusts in excess of 40
MPH, especially for those located west of I-71, remain possible
this afternoon as a strong low-level jet roars overhead.

Chance PoPs begin to take shape over the western half of the CWA
early this morning through mid day as WAA and an upper level weak
shortwave trough move into the area. There are already a few showers
forming across central Indiana early this morning with general NNW
movement given mean flow.

Precip and thunder chances increase early this afternoon in
Northwest Ohio ahead of the cold front. This line will gradually
move eastward and cross the CWA from west to east throughout the
afternoon and early evening. One important note is that the pre -
frontal trough will be oriented from the SW to the NE which means
that it will take longer for the line to cross through the entire
area. The cold front doesn't arrive in NW Ohio until 00Z (8 PM) this
evening. It seems that best potential for severe weather will be
with this initial pre frontal line of storms as the cap from this
morning erodes and forecast soundings display curved hodographs, low
LCL heights, plenty of shear, steep lapse rates, in addition to
plenty of instability to work with. At the surface, strong moisture
and warm air advection behind the warm front will lead to dew points
to approach the low to mid 60s and afternoon highs in the upper 60s
to upper 70s.

Additional thunderstorm development could be realized along the cold
front this evening but given the likelihood of early afternoon
convection preceding the cold front, storm coverage will likely be
limited along the front as the atmosphere will have a limited time
frame to recoup. Though at this time it seems as though instead of
two distinct rounds of storms, the prefrontal storms and any storms
along the cold front will congeal into one longer duration event.

Behind the front this evening, high pressure and drier air build
into the Ohio Valley by Thursday morning. High temperatures
tomorrow behind the front will be 20-25 degrees cooler than
Wednesday as they fall to the 50s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will be quiet with high pressure in
control through the end of the week. Temperatures will be cooler
than normal for Thursday night through Friday night with cool lows
in the 30s and perhaps some upper 20s on Friday night. Highs on
Friday will be in the upper 40s to mid 50s. The surface high is less
quick to leave the region for Saturday so temperatures could remain
a touch cooler than normal with mostly 50s across the area and some
residual 40s in PA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term forecast period also looks quiet with high pressure
still in the region to start next week. The surface high should be
east of the area for Sunday and a warm front will lift across the
area. Temperatures will steadily increase on Sunday and Monday into
the 60s and perhaps some lower 70s by Monday. A weak front will
approach from the northwest on Monday night, but it may run out of
steam by the time it gets to the area. Have a brief slight chance
PoP window. For Tuesday, high pressure will reestablish itself
across the southeast and warm air will stream into the region
pushing any front back north and Tuesday will be warm for early
April with widespread 70s.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Biggest change to the TAFs with the 12Z update was to include
TEMPO groups at all TAF sites to better time this afternoon and
evenings convection across terminals. Tried to keep tempo groups
4 hours long but given the nature of the storms, thunderstorms
will likely impact terminals for an extended period of time.
Also included IFR visibilities and MVFR ceilings in
thunderstorms during TEMPO groups as visibilities and ceilings
will likely fall in strongest storms.

Winds across all terminals are southerly and have begun to
increase over the last few hours. Expect for sustained winds
between 15-25 knots and gusts 25-35+ knots through this evening.
Stronger wind gusts and large hail remain possible in the
strongest storms this afternoon.

After the cold front crosses later this evening, southerly
winds shift and become northwesterly by early Thursday morning.
Winds will also diminish gradually after the front crosses,
eventually dropping below 12 knots sustained by early Thursday.

Outlook...VFR.

&&

.MARINE...
Northeast flow is diminishing this morning as a warm front
approaches the southern lakeshore. This front will lift across the
lake later this morning and southerly flow will overtake the lake.
Winds will reach 20 kt across the board, perhaps averaging just over
20 kts - enough to merit an extension of the Small Craft Advisory.
Shower and thunderstorm activity is expected across the basin this
afternoon and evening ahead of a cold front. Storms could reach
severe limits. The cold front will extend across the lake late
tonight into Thursday and winds will shift to the west and waves
will build over the eastern half of the lake. Therefore, will extend
the Small Craft Advisory through Thursday night. High pressure will
build in for Thursday and winds will shift to the southwest and
diminish. This surface high will remain across the region through
the weekend with light flow - northwest on Friday, northeast to east
on Saturday, and east to southeast on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for LEZ142>145.
     Small Craft Advisory until 10 PM EDT Thursday for LEZ146-147.
     Small Craft Advisory until 2 AM EDT Friday for LEZ148-149.

&&

SYNOPSIS...Iverson
NEAR TERM...KEC/Iverson
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Iverson
MARINE...Sefcovic
Hazardous weather outlook, Apr 5, 3:43 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
443 AM EDT Wed Apr 5 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
443 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop across the region
this afternoon. There is potential for storms to become severe.
These storms may generate damaging wind gusts and perhaps tornadoes
and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-060845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
443 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 5, 1:32 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT Wed Apr 5 2023

OHZ017-051915-
Hancock OH-
232 PM EDT Wed Apr 5 2023

...Strong thunderstorms will impact Hancock County through 315 PM
EDT...

At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leipsic to near Elida. Movement was east
at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Findlay, Fostoria, Bluffton, McComb, Arlington, Arcadia, Rawson,
Vanlue, Van Buren, Mount Blanchard, Benton Ridge, Jenera, Mount Cory
and Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.

&&

LAT...LON 4117 8388 4116 8342 4100 8342 4099 8346
      4095 8346 4095 8348 4091 8348 4090 8351
      4082 8352 4082 8388
TIME...MOT...LOC 1831Z 255DEG 48KT 4114 8404 4083 8418

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sullivan

The radar

The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
April 5, 1:37 PM EST
Where
Lucas County, 1.22 mi NE of Vulcan
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.661, -83.602

Tree fell onto a house along Perth Street in Toledo.

Thunderstorm Wind, Wood

When
April 5, 1:50 PM EST
Where
Wood County, 0.84 mi SE of Plaza
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.241, -83.669

Two utility poles snapped near intersection of Cygnet and Rudolph Roads about one mile west of Cygnet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104757, 1104758.